Missouri, 2004

Hail and Damaging Wind in Missouri, April 30, 2004

April 30, 2004 · NWS PAH · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:30 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 30, 1:30 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI APR 30 2004

.DISCUSSION...

NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS
SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION
AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED
SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC
HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30
KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL
TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A
CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN
MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS
COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN
PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS.

SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR
OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN
/QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL
AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR
LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER
PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES
NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY.
CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO
WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1
TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED
EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI
AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF
ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL
NEED TO BE CONSIDERED.

SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY
SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY
00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND
EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL
PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50
KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION
APPEARS HIGHER ON SATURDAY.

THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS
OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW
PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE
AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL
MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE
SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF
THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/
WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700
MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY.

MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND.
RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC
DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT
MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION
TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE
FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT
PRECIP COVERAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

MY
Hazardous weather outlook, Apr 30, 10:51 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT FRI APR 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
SATURDAY OVER MOST OF THE QUAD STATE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THE SLIGHT RISK AREA IS WEST OF A LINE FROM NEAR EVANSVILLE TO
PADUCAH.

A LINE OF THUNDERSTORMS IS DEVELOPING OVER PORTIONS OF MISSOURI AND
ARKANSAS. IF THESE STORMS HOLD TOGETHER...THEY WILL MOVE ACROSS THE
QUAD STATE AREA THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. INDICATIONS ARE THAT DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS.

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE
REGION TONIGHT. A FEW OF THE STORMS TONIGHT MAY REACH SEVERE LIMITS
ACROSS MAINLY SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE MAIN
HAZARDS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND HAIL. IN
ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF
A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND
EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH
ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...THOUGH AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...ANY
THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...TONIGHT AND
SATURDAY. SPOTTERS SHOULD STAY TUNED TO THE LATEST WEATHER UPDATES
WITH REGARD TO THE CHANCE OF SEVERE WEATHER. RELAY ANY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

MEFFERT/SPODEN

The radar

The Paducah radar (KPAH), 100 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
April 30, 2:25 PM CST
Where
Cape Girardeau County, 9 mi W of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -89.833

Four to six trees were blown down on Highway UU near the Bollinger County line.

Hail, Mississippi

When
April 30, 2:55 PM CST
Where
Mississippi County, Bertrand
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -89.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388635, 5388634.